Maryland, 2017

Damaging Wind in Maryland, August 2, 2017

August 2, 2017 · NWS PHI · 1 event in 1 county or zone

A hot and humid airmass with weak boundaries led to slow moving strong to severe thunderstorms with damaging winds, hail and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A hot and humid airmass with weak boundaries led to slow moving strong to severe thunderstorms with damaging winds, hail and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 4:01 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 4:01 PM EST, 2 hours 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mount Holly NJ
501 PM EDT Wed Aug 2 2017

.SYNOPSIS...
A generally steady southerly flow will continue through the end
of the week until a warm front approaches from the south late
Friday, followed by a cold front that moves through Friday night
into early Saturday. High pressure builds into the area Sunday. A
low pressure system is expected to pass near or north of the area
early next week. High pressure then builds back into the area
toward the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Numerous showers and thunderstorms continue to impact the area.
Convection has already started to weaken late this afternoon
across eastern PA and western NJ, where the airmass has been
worked over from earlier activity. These showers and storms will
decrease in coverage toward sunset though there could be scattered
showers that linger through late evening, especially toward the
Delaware Valley and I-95 corridor.

Farther south and east across Delmarva and southeastern NJ, the
airmass was still unstable as of 5 PM with storms remaining
upstream. There threat of pulse severe and locally heavy rain
will be present across these southeastern zones through about
sunset. Coverage of convection may not be quite as extensive as it
was farther inland earlier this afternoon as lift associated with
an upper shortwave trough passes to our northeast.

Partial clearing that occurs later this evening and overnight
will allow for fog to develop as the ground remains wet and winds
light. Most of the guidance does not indicate extensive fog, but
it may be underdone. Although confidence is not particularly high,
would not be entirely surprise to see at least patchy dense fog
overnight into early Thursday morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The Mid-Atlantic region will remain downstream of a broad
large- scale trough over Hudson Bay that extends southward
through the Upper Midwest and Mississippi Valley. There will be
a stronger shortwave disturbance embedded within the broad
trough that is expected to progress eastward toward the Great
Lakes region. With SW flow downstream of this system, a frontal
boundary will remain stationary across the Midwest/Great Lakes
region on Thursday.

No significant changes in the airmass is expected by tomorrow.
Accordingly, expect high temperatures on Thursday that are very
similar to what was observed today and yesterday (generally
85-90F, except cooler near the coast and at higher elevations in
NE PA and NW NJ). Daytime heating will once again destabilize
the atmosphere, which should lead to convective initiation as
early as late morning but more likely during the early to mid
afternoon. BUFKIT forecast soundings from the NAM show a
moderately unstable airmass at peak heating with MLCAPE between
1500-200 J/kg (similar to today) while MLCAPE values are not
quite as extreme on the GFS (1000-1500 J/kg). Models show even
less of a forcing mechanism on the synoptic scale than today as
there doesn't appear to be an upper shortwave disturbance or
even a surface trough to provide a source of lift or focus for
convection. The main source of lift will likely be differential
heating/terrain circulations across the higher terrain in E PA
and NW NJ. Accordingly, chance PoPs were confined to west of the
Fall Line. PoPs then decrease to slight chance farther east
into I-95 and the coastal plain, although there could be a focus
for additional storms along the sea-breeze front in NJ.

Storms on Thursday will once again be slow movers, which could
potentially result in locally heavy rainfall and poor drainage
flooding or perhaps flash flooding. There is a limited potential
for pulse severe wet microbursts during peak heating hours.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
For Thursday night into Friday, a generally steady southerly
flow will remain across the area while a southwest flow aloft
continues. The southerly flow will keep warm and humid
conditions across the area, which will keep some instability
across the area Thursday night into Friday. A couple of weak
vorticity impulses will slide across the area with the southwest
flow aloft. This combination of instability and lift from the
vorticity impulses will keep a chance of isolated/scattered
showers and thunderstorms Thursday night into Friday.

By late Friday afternoon, a warm front may lift toward the
area, ahead of an approaching cold front. The cold front is
expected to move across the area late Friday night into Saturday
morning. There will remain instability ahead of the frontal
boundary, although it will weaken some overnight. Nevertheless,
there will continue to be a chance of showers and thunderstorms
overnight Friday into Saturday morning. PW values increase ahead
of the front, so there could be some heavy rainfall overnight
Friday into Saturday morning.

The frontal boundary is expected to move offshore during the
daytime morning hours Saturday. Behind it, drier and cooler
conditions are expected for the remainder of Saturday, through
Sunday night.

For Monday into Tuesday, an area of low pressure is expected to
lift near or to the north of the area, pulling a warm front,
then a cold front through. The warm front is forecast to lift
into the area early Monday, then the cold front is expected to
move through overnight Monday into Tuesday morning. PW values
could approach or exceed 2 inches during this time, which could
lead to period of heavy rainfall.

Behind the cold front, drier conditions are expected to build
across the region as high pressure begins to build in from the
west through Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Brief period of IFR in heavier showers and storms thru about
22-23Z for I-95 terminals and west, then through about 01-02Z
farther east into MIV and ACY. VFR outside of storms this
evening. Potential for fog development overnight, especially in
fog prone terminals. Given how extensive the coverage of
convection was/is this afternoon/early evening and the potential
for at least partial clearing tonight, fog may be more
extensive than currently indicated. Future TAF updates this
evening could trend more pessimistic.

Predominately VFR on Thursday. However, isolated to widely
scattered storms during the afternoon could lead to
localized/brief flight restrictions, especially across western
terminals (RDG-ABE).

Winds will be light/variable through tonight, then generally
out of the S 5-10 kt on Thursday.

OUTLOOK...

Thursday night-Friday...Generally VFR. Chance of scattered
showers or thunderstorms which may temporarily lower conditions.

Friday night-Saturday...CIGS lowering overnight Friday into
Saturday morning, improving during the day. Chance of scattered
showers and thunderstorms which may temporarily lead to lower
conditions Friday night into Saturday morning. South-southwest
winds Friday night, becoming northwest gusting to 20 knots
during the afternoon behind a cold front.

Saturday night-Sunday night...Generally VFR. North-northeast
winds 10-15 knots, diminishing overnight Saturday into Sunday
morning. Winds becoming northwest then westerly.

Monday...Lowering conditions with rainfall spreading across the
area.

&&

.MARINE...
Winds and seas below SCA threshold. The threat of storms over
the waters will continue thru about 02Z. Gusty winds may
necessitate SMWs for the strongest storms.

RIP CURRENTS...

There is a low risk of rip currents through this evening.

A similar setup is expected Thursday though it could approach
moderate during the afternoon as southerly winds ramp up to
15-20 mph nearshore. An E-SE 8 second swell is expected to
persist through tomorrow as well.

OUTLOOK...

Thursday night-Sunday night...Sub Small Craft Advisory conditions
expected through the period. Winds may gust around 20 knots at
times. A cold front is expected on Saturday with showers and
thunderstorms possible.

Monday...Conditions may approach Small Craft Advisory levels by the
end of the day Monday into Monday night.

&&

.EQUIPMENT...
Both KDOX WSR-88D radar and TPHL terminal doppler radar are down
this morning. KDOX, which is down due to planned maintenance.
TPHL has been down since July 29. While there is still no
estimated time to return to service, FAA technicians are
expecting a part needed to fix the TPHL to arrive sometime
today and technicians are working on KDOX.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Klein
Short Term...Klein
Long Term...Robertson
Aviation...Klein/Robertson
Marine...Klein/Robertson
Equipment...
Hazardous weather outlook, Aug 2, 3:34 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
434 PM EDT Wed Aug 2 2017

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-032045-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
434 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday afternoon and evening.
These storms will be moving slowly, resulting in locally heavy
rainfall and the potential for flooding, especially in urban and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-032045-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
434 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-032045-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
434 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-032045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
434 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally gusty winds and higher
waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 5:00 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
600 PM EDT WED AUG 2 2017

MDZ008-012-015-022230-
Queen Anne's-Cecil-Kent-
600 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN QUEEN ANNE'S...KENT
AND SOUTHEASTERN CECIL COUNTIES...

At 559 PM EDT, a strong thunderstorm was located near Newtown, or 7
miles southwest of Aberdeen Proving Ground, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Chestertown, Cecilton, Millington, Betterton, Warwick, Sassafras,
Newtown, Brantwood, Morgnec, Cayots, Massey, Crumpton, Hollywood
Beach, Kennedyville, Chesapeake City, Galena and Kingstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3926 7622 3929 7617 3932 7618 3934 7616
      3933 7614 3937 7611 3937 7606 3943 7599
      3946 7601 3952 7598 3957 7579 3922 7576
      3919 7625
TIME...MOT...LOC 2159Z 262DEG 27KT 3937 7619

po
Local storm report, Aug 2, 5:07 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     1 WNW HIGHLAND PARK     40.51N  74.45W
08/02/2017                   MIDDLESEX          NJ   SOCIAL MEDIA

            LARGE TREE BRANCHES SNAPPED IN JOHNSON PARK

&&

EVENT NUMBER PHI1701364

JRK
Special weather statement, Aug 2, 5:21 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
621 PM EDT WED AUG 2 2017

MDZ012-015-022300-
Queen Anne's-Kent-
621 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL QUEEN ANNE'S AND
SOUTHWESTERN KENT COUNTIES...

At 620 PM EDT, a strong thunderstorm was located over Gibson Island,
moving east at 20 mph.

Winds up to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Rock Hall, Chester, Stevensville, Overton, Langford and Queenstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3904 7631 3898 7628 3905 7623 3909 7623
      3917 7628 3924 7623 3926 7615 3896 7608
      3896 7622 3900 7617 3902 7624 3899 7626
      3896 7623 3897 7635
TIME...MOT...LOC 2220Z 259DEG 16KT 3909 7641

po
Special weather statement, Aug 2, 5:27 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
627 PM EDT WED AUG 2 2017

DEZ002-022300-
Kent-
627 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENT COUNTY...

At 626 PM EDT, a strong thunderstorm was located over Dover, moving
southeast at 10 mph.

Wind gusts up to 40 mph and small hail are possible with this storm.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Dover, Camden, Cheswold, Woodside, Viola, Rising Sun-Lebanon, Rising
Sun, Dover Base Housing, Dover Speedway, Wyoming, Magnolia, Little
Creek, Leipsic, Rodney Village, Kent Acres, Highland Acres and
Woodside East.

LAT...LON 3921 7562 3925 7547 3924 7546 3926 7544
      3926 7542 3924 7540 3920 7540 3915 7541
      3908 7540 3904 7560
TIME...MOT...LOC 2226Z 336DEG 7KT 3917 7550

Robertson
Local storm report, Aug 2, 5:42 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     MARINE TSTM WIND TUCKERTON               39.60N  74.33W
08/02/2017  M47 MPH          OCEAN              NJ   WEATHERFLOW

&&

EVENT NUMBER PHI1701365

STAFF
Special weather statement, Aug 2, 5:52 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
652 PM EDT WED AUG 2 2017

NJZ023-024-022330-
Atlantic Coastal Cape May-Cape May-
652 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY COUNTY...

At 651 PM EDT, a strong thunderstorm was located over Dennisville,
or 11 miles southwest of Ocean City, moving east at 20 mph. Other
thunderstorms will develop across southern Cape May county through
730 PM.

Pea size hail is possible with these storms.

Locations impacted include...
Ocean City, Cape May, North Wildwood, Wildwood Crest, Woodbine, Sea
Isle City, Avalon, West Cape May, Stone Harbor, Cape May Court House,
Scotch Bonnet, Beesleys Point, Seaville, Dennisville, Eldora, North
Cape May, Belleplain Forest, Marmora, Diamond Beach and Green Creek.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3920 7466 3910 7470 3903 7479 3899 7479
      3894 7486 3893 7497 3896 7496 3897 7494
      3897 7496 3901 7496 3911 7489 3916 7489
      3920 7492 3927 7489 3928 7462 3926 7462
      3928 7461 3928 7456
TIME...MOT...LOC 2251Z 277DEG 18KT 3918 7478

PO

The radar

The Dover AFB radar (KDOX), 65 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
August 2, 6:11 PM EST
Where
Queen Anne'S County, 0.88 mi NE of Queenstown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.990, -76.160

Thunderstorm winds blew trees onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705211.